EXTRA GCA (pred side effects)

I have only recently found this forum, and I must say that it is very, very helpful.

So here goes-I have been taking steroids for about three months, I have the normal Down feelings after taking my Preds in the morning, which of course last he whole day and spoils things for myself and my husband.

What I mean by extra! is that I seem to be loosing my hair, and also I have had to go and buy a razor for trimming facial hair that is now growing on my face, with also a severe weight loss.

Has anyone else had th same effect?. And are there any thoughts on what to do about it?

Many thanks  Joyce39

13 Replies

  • I'm afraid they are side effects of pred - except most people put on weight so don't be too upset at that! Some people lose weight. I grew a lovely black beard when I was on Medrol - my epilator came in seriously useful. It went when I was switched to prednisone.

    The hair loss COULD be the pred - but it could also be the GCA, hair loss is common with serious illness so it is difficult to tell which it is.

    Sorry about the down feelings - that is something I've never experienced but it can happen - again lots of people go more manic. Do talk to your doctor about it - keep a close eye on that. 

    I'm assuming you are on a pretty high dose still? It should improve as you reduce the dose.

  • Welcome Joyce, I too have GCA diagnosed about 4 months ago.Apparently depression can be a side effect of pred,see your gp to discuss this,presumably your are on a high dose. I have also noticed that I seem to have to pluck my moustache and beard<oh the joys of steroids> but this is easily dealt with, i dont advocate shaving id rather use a hair removing cream or tweezers - no stubble! As regards the weight loss, I too lost nearly 2 stones in the first three months after starting pred.but its creeping back on <sad  face>.So all in all you seem to be progressing along this path in much the same way as me! Stay positive - we will get there.....

  • I went mad and purchased  a NoNo which I only need to use once a month on the facial hair.....the moustache I still have to tweezer every day.

    It was expensive, but I found it on Ebay so didn't pay the full price and between treatments I now only get a bit of soft fluff rather than the full beard!

  • Hello Joyce39, no answers but I did loose over a stone in weight in the first 8 weeks on Pred, I was pretty manic till got down to 10mg daily and the s/e of the PPI given automatically didn't help, sadly 2 weeks holiday in Italy and then not exercising for a couple of months after spraining ankle meant it all going back on again. Still at my pre PMR weight now. 

    My hair did seem to start falling out post pred too but then that stopped as suddenly as it started, no idea why, sorry. 

    Also experienced the fuzzy face, took PMR Pro's tip to use leg epilator. A bit of a shock but results were worth it, felt so much happier hair free. Again the sideburns don't seem so pronounced on lower pred too.

    Only have PMR and started on Pred May 2015 (40mg!) now at 4.5mg daily and feel 100x better than I did last April so hope you feel better soon too. This forum is great, have learned so much. 

    All good wishes, Irene 

  • Thanks Maisie that was a great help

  • I have only just learned that Pred can promote "down" feelings.   I have been on pred since 2010 now down to 1mg.   I was on paroxetine for anxiety for the last few years and decided I should stop taking this as I was OK and felt I needed it no longer.   This was last summer.   This winter has been so difficult and I wake up each morning full of dread.   Why I am writing is to say why did the GP not suggest that I kept on with the paroxetine for a bit longer until I was ready to stop the pred.   Do GPs know that steroids can cause depression!

  • Poor you. You should go back to your Dr as some of  those symptoms seem alien to me. Prednisone can make you feel high or low and luckily they make me feel well. Also ask dr for Amytryptaline. This is an old antidepressant in higher doses ,but my dr and others, prescribe it for relaxing on going to bed which in turn is supposed to help with the pain in the night. I take 20 mgms.

    Good luck

  • I have developed these side effects of Prednisone,  except unfortunately I have put on weight.   Find I get terrible cravings at bedtime especially.   The drug is well known to cause psychological effects from anxiety,  irritability,  depression to "roid"rage.  Last time I was on it I had suicidal thoughts and nobody told me it was from the Prednisone,  this time I know.   I wax my sideburns and mouststache,  works well, except if your skin has become very thin from the drug be careful.   For the hair loss the supplement Biotin works well for some people and I also use a shampoo with Biotin in it.  Good luck!

  • Many thanks animi, an also to all the others that have replied.  I have found the posts and comments most helpful. So glad I found this forum

  • This gives a good list of the possible side effects,  not that everyone is going to get every one, we are all different :



  • Hi  Joyce39

    I'm sorry to hear about the mood effects you are having. They kicked in for me after about a week on 60 mg pred. I’ve found it very helpful to keep a note of what happens when as they for me seem to have a pattern depending on the time of day. From my notes I’ve been able to see times when the drug starts kicking in and going through its daily cycle. I feel high about half an hour after taking my dose in the morning, and very unwell physically in the afternoon. Things start to get a bit better in the early evening. I've had to start laughing at the things that make me feel tearful - my TV watching has been severely moderated to the blandness of 'Little House on the Prairie' approximations!

    In case it’s helpful, I think of it as a prednisolone-mediated ‘lurch’, which means I am suddenly in a high or a low, and the same goes for my appetite. The more gradual lead in to feeling sad, low, upset, happy, or hungry that the body experiences when not taking prednisolone seems to be removed because of the suppression of the adrenal gland by the prednisolone, and we are - bang! - into the feelings. The usual build-up signals of gradually building hunger or early responses to things like stress or laughter just aren’t available when on pred, it seems.  

    I have found that if I view these mood effects as this weird 'wham, bam, lurch' effect and not worry about them they do reduce down again. If I spend time focusing on them and trying to fix them then they stick around longer. Small distraction tasks are very helpful. My bathroom sink has never been cleaner. 

    One of the most helpful things I’ve found in managing the mood impact is to think about it as ‘Oh, there goes the prednisolone’, rather than thinking about the mood response as part of me or something wrong. This has helped me feel less surreal when it happens as the not feeling myself when it happens was one of the hardest things about the experiences. I don’t normally experience big changes in mood so to have these sudden lurches has been strange - but it has made it easier to separate out what might be a drug-related effect vs a general reaction to current circumstances. 

    Having said this, if you are having very severe lows and highs, definitely speak to your doctor. Everyone has different experiences in terms of mood and doctors are taught to watch for steroid-related psychological changes. 

  • Many thanks Cloudgazer, that was very helpful.

  • Hi Joyce, I went from 10mg to 5 and I also have lost weight.  I was small to begin with132 lbs, now 121 about 1 month later.   No hair falling out but I don't feel good either after taking the pill in the morning.  Be sure to take after food in your stomach and could u take it at night, rather than in the AM?

    Mine being a low dose , I am not sure if that makes a difference but it's been really helping my pain.  Sorry , but I don't have any  advise for you.  Hopefully you will feel better soon❤️

You may also like...